Online Bin Packing with Cardinality Constraints

  • Leah Epstein
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3669)

Abstract

We consider a one dimensional storage system where each container can store a bounded amount of capacity as well as a bounded number of items k ≥ 2. This defines the (standard) bin packing problem with cardinality constraints which is an important version of bin packing, introduced by Krause, Shen and Schwetman already in 1975. Following previous work on the unbounded space online problem, we establish the exact best competitive ratio for bounded space online algorithms for every value of k. This competitive ratio is a strictly increasing function of k which tends to \({\it \Pi}_{\infty}+1\approx 2.69103\) for large k. Lee and Lee showed in 1985 that the best possible competitive ratio for online bounded space algorithms for the classical bin packing problem is the sum of a series, and tends to \({\it \Pi}_{\rm \infty}\) as the allowed space (number of open bins) tends to infinity. We further design optimal online bounded space algorithms for variable sized bin packing, where each allowed bin size may have a distinct cardinality constraint, and for the resource augmentation model. All algorithms achieve the exact best possible competitive ratio possible for the given problem, and use constant numbers of open bins. Finally, we introduce unbounded space online algorithms with smaller competitive ratios than the previously known best algorithms for small values of k, for the standard cardinality constrained problem. These are the first algorithms with competitive ratio below 2 for k = 4,5,6.

References

  1. 1.
    Babel, L., Chen, B., Kellerer, H., Kotov, V.: Algorithms for on-line bin-packing problems with cardinality constraints. Discrete Applied Mathematics 143(1-3), 238–251 (2004)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Caprara, A., Kellerer, H., Pferschy, U.: Approximation schemes for ordered vector packing problems. Naval Research Logistics 92, 58–69 (2003)CrossRefMathSciNetGoogle Scholar
  3. 3.
    Coffman, E.G., Garey, M.R., Johnson, D.S.: Approximation algorithms for bin packing: A survey. In: Hochbaum, D. (ed.) Approximation algorithms. PWS Publishing Company (1997)Google Scholar
  4. 4.
    Csirik, J.: An online algorithm for variable-sized bin packing. Acta Informatica 26, 697–709 (1989)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Csirik, J., Woeginger, G.J.: On-line packing and covering problems. In: Fiat, A., Woeginger, G.J. (eds.) Online Algorithms: The State of the Art, pp. 147–177 (1998)Google Scholar
  6. 6.
    Csirik, J., Woeginger, G.J.: Resource augmentation for online bounded space bin packing. Journal of Algorithms 44(2), 308–320 (2002)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Epstein, L., van Stee, R.: On variable-sized multidimensional packing. In: Albers, S., Radzik, T. (eds.) ESA 2004. LNCS, vol. 3221, pp. 287–298. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  8. 8.
    Epstein, L., van Stee, R.: Online bin packing with resource augmentation. In: Persiano, G., Solis-Oba, R. (eds.) WAOA 2004. LNCS, vol. 3351, pp. 48–60. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  9. 9.
    Epstein, L., van Stee, R.: Optimal online bounded space multidimensional packing. In: Proc. of 15th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2004), pp. 207–216 (2004)Google Scholar
  10. 10.
    Friesen, D.K., Langston, M.A.: Variable sized bin packing. SIAM Journal on Computing 15, 222–230 (1986)MATHCrossRefGoogle Scholar
  11. 11.
    Kellerer, H., Pferschy, U.: Cardinality constrained bin-packing problems. Annals of Operations Research 92, 335–348 (1999)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Krause, K.L., Shen, V.Y., Schwetman, H.D.: Analysis of several task-scheduling algorithms for a model of multiprogramming computer systems. Journal of the ACM 22(4), 522–550 (1975)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Krause, K.L., Shen, V.Y., Schwetman, H.D.: Errata: Analysis of several task-scheduling algorithms for a model of multiprogramming computer systems. Journal of the ACM 24(3), 527 (1977)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Lee, C.C., Lee, D.T.: A simple online bin packing algorithm. Journal of the ACM 32(3), 562–572 (1985)MATHCrossRefGoogle Scholar
  15. 15.
    Ramanan, P., Brown, D.J., Lee, C.C., Lee, D.T.: Online bin packing in linear time. Journal of Algorithms 10, 305–326 (1989)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Seiden, S.S.: An optimal online algorithm for bounded space variable-sized bin packing. SIAM Journal on Discrete Mathematics 14(4), 458–470 (2001)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Seiden, S.S.: On the online bin packing problem. Journal of the ACM 49(5), 640–671 (2002)CrossRefMathSciNetGoogle Scholar
  18. 18.
    Seiden, S.S., van Stee, R., Epstein, L.: New bounds for variable-sized online bin packing. SIAM Journal on Computing 32(2), 455–469 (2003)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Ullman, J.D.: The performance of a memory allocation algorithm. Technical Report 100, Princeton University, Princeton, NJ (1971)Google Scholar
  20. 20.
    van Vliet, A.: An improved lower bound for online bin packing algorithms. Information Processing Letters 43(5), 277–284 (1992)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Woeginger, G.J.: Improved space for bounded-space online bin packing. SIAM Journal on Discrete Mathematics 6, 575–581 (1993)MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Yao, A.C.C.: New algorithms for bin packing. Journal of the ACM 27, 207–227 (1980)MATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • Leah Epstein
    • 1
  1. 1.Department of MathematicsUniversity of HaifaHaifaIsrael

Personalised recommendations